, Volume 6, Issue 3, pp 327-330

Recreational Use of Mephedrone (4-Methylmethcathinone, 4-MMC) with Associated Sympathomimetic Toxicity

Abstract

Introduction

Cathinone is a pharmacologically active alkaloid that can be extracted from the leaves of the khat plant (Catha edulis). There are synthetic derivatives of cathinone entering the recreational drug market, including mephedrone (4-methylmethcathinone, 4-MMC). There are discrepancies in the legal status of both the khat plant and its extracted alkaloids between the UK and the USA.

Case Report

A 22-year-old man purchased 4 g of mephedrone powder over the Internet from a chemical supplier based in China. He initially ingested 200 mg of the mephedrone orally, with no perceived clinical effects, and thereafter injected the remaining 3.8 g intramuscularly into his thighs. Shortly after the injection, he developed palpitations, “blurred tunnel vision,” chest pressure, and sweating and felt generally unwell; he presented to hospital with continuing features of sympathomimetic toxicity. His symptoms settled over the next 4 h after a single dose of oral lorazepam. Qualitative analysis of the urine and serum sample was undertaken using gas chromatography with mass spectrometric (GC/MS) detection, both positive for the presence of 4-methylmethcathinone. Quantitative analysis of the serum sample was undertaken by liquid chromatography with tandem mass spectrometric detection; the estimated mephedrone concentration was 0.15 mg/l. Routine toxicological analysis of the serum and urine specimens using a broad GC/MS toxicology screen did not detect any other drugs or alcohol.

Discussion

This is the first case of isolated 4-MMC toxicity, with confirmatory analytical findings. It is important that clinical toxicologists and emergency physicians work together to ensure a better understanding of the toxicity of novel/emerging drugs such as 4-MMC.

Previous Presentations

This case report was presented at the North American Congress of Clinical Toxicology, in San Antonio, TX, USA in September 2009.